IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Choosing How Choose: Self-Stable Majority Rules

  • Jackson, Matthew O.
  • Barbera, Salvador

Constitutional arrangements affect the decisions made by a society. We study how this effect leads to preferences of citizens over constitutions; and ultimately how this has a feedback that determines which constitutions can survive in a given society. Constitutions are stylized here, to consist of a voting rule for ordinary business and possibly different voting rule for making changes to the constitution. We define an equilibrium notion for constitutions, called self-stability, whereby under the rules of a self-stable constitution, the society would not vote to change the constitution. We argue that only self-stable constitutions will endure. We prove that self-stable constitutions always exist, but that most constitutions (even very prominent ones) may not be self-stable for some societies. We show that constitutions where the voting rule used to amend the constitution is the same as the voting rule used for ordinary business are dangerously simplistic, and there are (many) societies for which no such constitution is self-stable rule. We conclude with a characterization of the set of self-stable constitutions that use majority rule for ordinary business.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.hss.caltech.edu/SSPapers/sswp1145c.pdf
Our checks indicate that this address may not be valid because: 404 Not Found. If this is indeed the case, please notify (Victoria Mason)


Download Restriction: no

Paper provided by California Institute of Technology, Division of the Humanities and Social Sciences in its series Working Papers with number 1145.

as
in new window

Length:
Date of creation: Nov 2002
Date of revision:
Publication status: Published: Quarterly Journal of Economics, 2004, V 119, #3, pp 1011-48
Handle: RePEc:clt:sswopa:1145
Contact details of provider: Postal: Working Paper Assistant, Division of the Humanities and Social Sciences, 228-77, Caltech, Pasadena CA 91125
Phone: 626 395-4065
Fax: 626 405-9841
Web page: http://www.hss.caltech.edu/ss
Email:

Order Information: Postal: Working Paper Assistant, Division of the Humanities and Social Sciences, 228-77, Caltech, Pasadena CA 91125
Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Grandmont, Jean-Michel, 1978. "Intermediate Preferences and the Majority Rule," Econometrica, Econometric Society, vol. 46(2), pages 317-30, March.
  2. Danilo Coelho, 2005. "Maximin choice of voting rules for committees," Economics of Governance, Springer, vol. 6(2), pages 159-175, 07.
  3. Persson, Torsten & Tabellini, Guido, 1997. "Political Economics and Macroeconomic Policy," CEPR Discussion Papers 1759, C.E.P.R. Discussion Papers.
  4. Aghion, Philippe & Alesina, Alberto & Trebbi, Francesco, 2004. "Endogenous Political Institutions," Scholarly Articles 4481498, Harvard University Department of Economics.
  5. Timothy Feddersen & Wolfgang Pesendorfer, 1996. "Convicting the Innocent: The Inferiority of Unanimous Jury Verdicts," Discussion Papers 1170, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  6. Matthias Messner & Mattias K. Polborn, 2004. "Voting on Majority Rules," Review of Economic Studies, Wiley Blackwell, vol. 71(1), pages 115-132, 01.
  7. Torsten Persson, 2001. "Do Political Institutions Shape Economic Policy?," NBER Working Papers 8214, National Bureau of Economic Research, Inc.
  8. Caplin, Andrew S & Nalebuff, Barry J, 1988. "On 64%-Majority Rule," Econometrica, Econometric Society, vol. 56(4), pages 787-814, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:clt:sswopa:1145. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Victoria Mason)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.